Tuesday, April 24, 2018

CDC COCA Outbreak Alert Update: Coagulopathy Associated With Synthetic Cannabinoids Use

https://content.govdelivery.com/accounts/USCDC/bulletins/1eb9503













#13,287


The cluster of severe bleeding linked to synthetic cannabinoid use (K2/Spice/etc.) which we've been following for more than a month (see last update) has spread from Illinois (still the epicenter) to at least 8 additional states (Florida, Indiana, Kentucky, Maryland, Missouri, Pennsylvania, Virginia, and Wisconsin). 
Due to its relatively low cost, easy availability, and murky legal status, Spice or `synthetic weed', has become a popular option to get high.
Unfortunately, even before this latest cluster of severe coagulopathy (due to adulteration with rat poison), K2/Spice had a dismal reputation, which we've examined in the past. A few past blogs include:
Yesterday afternoon the CDC updated their initial COCA Outbreak Alert of April 5th, which adds 4 new states (Florida, Kentucky, Pennsylvania & Virgina) to the list, and provides additional clinical information for health care providers.

OutbreakAlert Update: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy AssociatedWith Synthetic Cannabinoids Use


Summary

This COCA Clinical Action updates the message sent on April 5, 2018: https://content.govdelivery.com/accounts/USCDC/bulletins/1e6dac3

Since the index case was identified on March 8, 2018 in Illinois, at least 160 people have presented to Healthcare facilities with serious unexplained bleeding. The preponderant number of patient presentations were in Illinois with other cases being reported from Florida, Indiana, Kentucky, Maryland, Missouri, Pennsylvania, Virginia, and Wisconsin. Laboratory investigation confirms brodifacoum exposure in at least 60 patients. There are at least 3 fatalities. At least 7 synthetic cannabinoids product samples related to this outbreak have tested positive for brodifacoum. At least one synthetic cannabinoids product has tested positive for both synthetic cannabinoid AB-FUBINACA and brodifacoum.
Lessons Learned:

Patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use may:

  • Present with complaints unrelated to bleeding (e.g., appendicitis) and have numerical coagulopathy.
  • Be asymptomatic and ignorant of their numerical coagulopathy.
The issue with vitamin K treatment is cost, not availability. The cost of oral vitamin K for two weeks treatment can be $8,000 and treatment may be for months. Options are being explored to address these issues.

What are the Clinical Signs of Coagulopathy?

Clinical signs of coagulopathy include bruising, nosebleeds, bleeding gums, bleeding disproportionate to injury, vomiting blood, coughing up blood, blood in urine or stool, excessively heavy menstrual bleeding, back or flank pain, altered mental status, feeling faint or fainting, loss of consciousness, and collapse.

What Do Health Care Providers Need To Do?


Healthcare providers should maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use: 

  • Presenting with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation; some patients may not divulge use of synthetic cannabinoids.
  • Presenting with complaints unrelated to bleeding (e.g., appendicitis).
Healthcare providers should be aware that patients with vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use may have friends or associates who have used the same synthetic cannabinoids product but are asymptomatic and ignorant of their numerical coagulopathy.

All patients should be asked about history of illicit drug use. All “high-risk” patients (e.g., synthetic cannabinoids users), regardless of their presentation, should be screened for vitamin K-dependent antagonist coagulopathy by checking their coagulation profile (e.g., international normalized ratio (INR) and prothrombin time (PT)).

Proceduralists (e.g., trauma/general/orthopedic/oral/OB-GYN/cosmetic surgeons, dentists, interventional cardiologists/radiologists, and nephrologists) should be aware that patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use may be anti-coagulated without clinical signs of coagulopathy. These patients should be screened for vitamin K-dependent anti-coagulant coagulopathy prior to their procedure. 


Contact your local Poison Information Center (1-800-222-1222) for questions on diagnostic testing and management of these patients. 


Promptly report suspected cases to your local health department or your state health department, if your local health department is unavailable. In addition, report any similar cases encountered since 01 February 2018 to your local health department.

In an effort to better understand the scope of this outbreak, ask your Medical Examiners’ office to report suspected cases, especially those without an alternative diagnosis. If individuals are identified after death or at autopsy showing signs of suspicious bleeding as described above, coroners are encouraged to report the cases to their local health department.

For updated information about the Illinois outbreak—connect with the Illinois Department of Health http://www.dph.illinois.gov/topics-services/prevention-wellness/medical-cannabis/synthetic-cannabinoids


No comments: